Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Tallahassee, FL

March 16, 2005Franklin County, Gulf County, Jackson County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 16, 2005, 3:27 AM EST for Franklin County, Gulf County, Jackson County, Florida. It was in force for 166 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2005, 3:27 AM EST (08:27 UTC)
Expired
Aug 29, 2005, 1:45 PM EDT
In force
166 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Franklin County, FL, Gulf County, FL, Jackson County, FL

The radar

The Tallahassee radar (KTLH), 96 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 160828
SVRTAE
FLC037-045-160900-
/O.NEW.KTAE.SV.W.0014.050316T0827Z-050316T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 AM EST WED MAR 16 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FRANKLIN COUNTY IN FLORIDA
  EAST CENTRAL GULF COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 400 AM EST(300 AM CST)

* AT 323 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR TILTON...OR ABOUT 7 MILES
  NORTHWEST OF APALACHICOLA...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCK SIDING...BEVERLY...HAYS PLACE AND HOWARD CREEK BY 235 AM
  CST...
  FORT GADSDEN BY 340 AM EST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER.

LAT...LON 2981 8519 2974 8514 2972 8503 2983 8483
      2997 8504

$$

23-MCNATT
1 follow-up statement
000 
WUUS52 KTAE 291712
SVRTAE
FLC063-291745-
/O.NEW.KTAE.SV.W.0014.050829T1712Z-050829T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN THE PANHANDLE OF FLORIDA
  THIS INCLUDES THE CITY OF MARIANNA

* UNTIL 145 PM EDT (1245 PM CDT)

* AT 108 PM EDT (1208 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF 
MARIANNA...AND MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARIANNA BY 120 PM EDT(1220 PM CDT)...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3058 8528 3062 8506 3100 8500 3098 8551

$$

38-GODSEY/BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 AM EST, 57 minutes earlier.

Area forecast discussion, Mar 16, 2:30 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EST WED MAR 16 2005

.SYNOPSIS...CLOUDY ACROSS CWFA.  RADAR INDICATED LINE OF SCATTERED
TSTMS MOVING E/NE 25 KT ACROSS PANHANDLE COASTAL WATERS..SEVERAL OF
WHICH ARE CAPABLE OF PRODUCING WATERSPOUTS AND GUSTS TO 45 MILES
JUSTIFYING ISSUANCE OF SPECIAL MARINE WARNINGS. AREAS OF RAIN
DEVELOPING OVER LAND AND APALACHEE BAY. TEMPS/DEW POINTS RANGE FROM
LOW 50S EACH N TO LOW 60S EACH COAST. WINDS RANGE FROM E 5-7 MPH
ACROSS SE ALA/GA TO E/SE 10-13 MPH PANHANDLE COAST.

.SHORT TERM (PREDAWN HOURS THIS MORNING THROUGH FRIDAY)...
CURRENTLY QSTNRY FRONT EXTENDS ACROSS GULF COAST STATES. 1008 LOW S
OF MOBILE CONTINUES TO STRENGTHEN AND TRANSLATE NEWD DEVELOPING
CYCLOGENESIS AND INCREASING LIFT IN RESPONSE TO STRENGTHENING AND
APPROACHING H85 JET. THIS COMBINATION HELPING TO NUDGE FRONT NWD
WITH LINE OF INTENSIFYING THUNDERSTORMS MOVING ACROSS LOCAL WATERS.
RADAR IN AREA SHOWS REAR INFLOW NOTCH IN AREA OF SEVERE STORMS. PER
CURRENT SPEED/ MOVEMENT...MARINE STORMS SHOULD BEGIN TO MOVE ONSHORE
WITHIN THE HOUR. TAE 00Z AND MODEL SOUNDINGS PLUS VAD WIND PROFILES
CONT TO SUPPORT INCREASING VERTICAL SHEAR PROFILES AS JET APPROACHES
...LOCAL WINDS INCREASE AND NWD SPREAD OF HIGH DEW POINTS HIGHLIGHT
NWD MOISTENING OF LOCAL BOUNDARY LAYER AS MORE OF CWFA MOVES INTO
WARM SECTOR. THUS CURRENT LIGHT RAIN OVER LAND MAY SOON TURN INTO
THUNDERSTORMS FROM S-N.

AS LOW CROSSES NE OVER CWFA THIS MORNING INTO AFTERNOON...THE FRONT
WILL MOVE FURTHER INTO PANHANDLE. ABUNDANT CLOUD COVER AND WEAK
LAPSE RATE WILL DIMINISH INSTABILITY BUT WITH AFTERNOON TEMPS
EXPECTED UPPER 60S INTO 70S ACROSS MUCH OF FLORIDA...JUICY AIRMASS
EXPECTED. THUS WITH ADVECTING HIGHER DEW POINTS...MODERATE CAPE TO
INCREASE TO 500-1000 J/KG AND STRONG VERTICAL SHEAR PROFILES AIDED
BY INCREASING LIFT FROM APPROACHING SHORT WAVE (NOW TRANSLATING EWD
ACROSS LWR TENN VALLEY) AND FRONT...CHANCES ARE GOOD FOR STRONG TO
SEVERE STORMS THROUGH TODAY..ESPECIALLY ACROSS ERN PANHANDLE/BIG
BEND AND SE MOST SECTIONS OF GA...AREA MOST IN WARM SECTOR AND
HIGHLIGHTED BY SPC AS SLIGHT RISK.

GREATEST SEVERE THREAT COMES FROM DEVELOPMENT OF BOW ECHOS AHEAD OF
H85 JET AND DAMAGING WINDS. HOWEVER...FREEZING LEVEL HAS DROPPED
NOTICEABLY DROPPED WITH H5 COLD POOL AND WET BULB ZERO NOW DOWN
AROUND 10K SO LARGE HAIL ALSO POSSIBLE IN ELEVATED STORMS ON COLD
SIDE OF FRONT. CANT DISCOUNT ISOLD TORNADO ALONG OR JUST N OF FRONT.
FINALLY MUST MONITOR FLOOD POTENTIAL. FFG IS HIGH...3 INCHES PER
HOUR. HOWEVER QPF PLOTS..EVEN MORE REALISTIC NAM (GFS/RFC LOOK TO
PESERMISTIC) WOULD IMPLY AT LEAST LOCALIZED FLOODING DUE TO LONG
DURATION OF EVENT. WILL MONITOR FOR POSSIBLE FLOOD WATCH.
ALSO...THESE VALUES WOULD AT LEAST CAUSE SOME RIVERS TO RISE.

ZFP WILL SHOW 100 PCT POPS TODAY WITH RAINFALL HEAVY AT TIMES AND
SEVERE WORDING FOR WINDS AND HAIL IN SPC HIGHLIGHTED AREA. ISOLATED
TSTMS REMAIN IN WARN SECTOR THIS EVENING WITH PRECIP TAPERING OFF
THRU TONIGHT. AS WARM FRONT PUSHES NWD...SHARP GRADIENT IN MAX TEMPS
WITH MID 70S SE BIG BEND TO AROUND 60 SE ALA/SW GA.

SECONDARY LOW DEVELOPS TONIGHT WRN GULF AND RIDES NEWD ALONG FRONT.
THIS WILL DRAG FRONT BACK SEWD KEEPING SCT SHOWERS AND POSSIBLY
ISOLD TSTMS IN FORECAST THRU THURSDAY. SFC HIGH PRESSURE BUILDS IN
LATE THURSDAY INTO FRIDAY WITH COOL NORTHWEST FLOW

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
PER PREVIOUS FORECAST...THE NEXT SYSTEM APPROACHES FROM THE NW ON
SATURDAY...HOWEVER IT APPEARS TO STALL JUST NORTH OF THE AREA SO
ONLY KEPT SLIGHT CHANCE POPS FOR SATURDAY. CHANCE POPS ARE WARRANTED
FOR SUN AND MON AS THE BOUNDARY REMAINS STALLED ACROSS THE AREA AND
OCCASIONAL SHORT WAVES PROPAGATE ALONG IT. A COLD FRONT APPROACHES
FROM THE WEST ON TUESDAY BRINGING ANOTHER CHANCE FOR RAIN. EXPECT
TEMPERATURES TO BE SEASONABLE THROUGH THE PERIOD.

&&

.MARINE...PREDAWN BUOYS WINDS AND SEAS NOT IMPRESSIVE BUT THIS
SHOULD CHANGE AS LOW MOVES NEWD AND GRADIENTS TIGHTEN. SCA LOOKS
GOOD TODAY WITH. WILL INSERT WINDS AND SEAS HIGHER NEAR PRECIP. AS
LOW EXITS NE THIS AFTERNOON..WINDS BECOME OFFSHORE AND WINDS
DECREASE TO BELOW SCEC FOR REST OF WEEK.

&&

.FIRE WEATHER...NO SHORT TERM CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE  67 49 63 42/ + 40 30 20
PANAMA CITY  68 52 63 46/ + 40 30 10
DOTHAN       59 47 57 43/ + 40 30 10
ALBANY       59 46 56 42/ + 40 30 10
VALDOSTA     65 48 60 46/ + 60 40 20
CROSS CITY   74 56 66 49/ + 60 40 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SCA ALL WATERS.

&&

BLOCK
Hazardous weather outlook, Mar 15, 3:10 PM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE THUNDERSTORM AREA
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EST TUE MAR 15 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-161200-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
310 PM EST TUE MAR 15 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A SLIGHT RISK OF STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR PARTS
OF THE EASTERN FLORIDA PANHANDLE...PARTS OF THE FLORIDA BIG BEND...
AND ALL OF SOUTHEAST ALABAMA THIS AFTERNOON AND TONIGHT. SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHEAST ALABAMA
AND THE FLORIDA PANHANDLE THIS AFTERNOON...THEN OVER THE ENTIRE AREA
THIS EVENING AND TONIGHT...AS A LOW PRESSURE SYSTEM IN THE WESTERN
GULF OF MEXICO MOVES FURTHER EAST. THESE SHOWERS AND THUNDERSTORMS
WILL SPREAD EASTWARD AND INCREASE IN COVERAGE THIS EVENING AND
OVERNIGHT. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED OVER THE
ENTIRE AREA TONIGHT. RAINFALL AMOUNTS OF ONE INCH TO AN INCH AND A
HALF CAN BE EXPECTED OVERNIGHT OVER PORTIONS OF THE WESTERN FLORIDA
PANHANDLE AND SOUTHEAST ALABAMA...WHILE ELSEWHERE RAINFALL AMOUNTS
WILL AVERAGE ONE HALF TO ONE INCH BY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE DAY WEDNESDAY
AS THE LOW TRACKS OVER THE FLORIDA BIG BEND AND INTO SOUTHERN
GEORGIA. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE AND PRODUCE
DAMAGING WINDS OR ISOLATED TORNADOES. SOME HEAVY RAIN IS ALSO
EXPECTED WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES...AND ISOLATED
SPOTS WITH MORE THAN TWO INCHES...ARE POSSIBLE...ESPECIALLY IN
FLORIDA AND SOUTHERN GEORGIA. THE LOW WILL MOVE EAST OF THE AREA LATE
WEDNESDAY NIGHT AND A FEW SHOWERS ARE POSSIBLE ON THURSDAY IN ITS
WAKE. HIGH PRESSURE WILL BRIEFLY BUILD IN ON FRIDAY BEFORE ANOTHER
SYSTEM APPROACHES THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. THE WEATHER SHOULD BE
MONITORED. PLEASE REFER TO THE LATEST DISCUSSIONS FOR UPDATES.

7-TREXLER

In the hours before

Special weather statement, Mar 16, 2:52 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 AM EST WED MAR 16 2005

FLZ014-160837-
GULF FL-
INCLUDING THE CITIES OF...PORT ST. JOE
252 AM EST WED MAR 16 2005

AT 251 AM EST(151 AM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM EXTENDING FROM CAPE SAN BLAS THROUGH
PORT ST JOE...MOVING NORTHEAST AT 35 MPH. THIS STORM WILL MOVE
THROUGH CENTRAL AND EASTERN GULF COUNTY FROM NOW UNTIL 4 AM EST.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...AS WELL AS TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

23-MCNATT

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.